Nebraska, 2007

Hail and Damaging Wind in Nebraska, June 17, 2007

June 17, 2007 · NWS LBF · 3 events in 3 counties and zones

Nickel to quarter size hail was reported with thunderstorms that developed across Panhandle and moved into far Western portions of Southwest Nebraska during the afternoon hours of June 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Nickel to quarter size hail was reported with thunderstorms that developed across Panhandle and moved into far Western portions of Southwest Nebraska during the afternoon hours of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 4:03 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 4:03 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT SUN JUN 17 2007

.UPDATE...
HAVE ALLOWED THE WIND ADVISORY TO EXPIRE. WINDS REMAIN CLOSE TO
ADVISORY CRITERIA BUT WILL GENERALLY STAY BELOW ADVISORY
CRITERIA. WINDS WILL GET LIGHTER IN THE VICINITY OF THE FRONT
TONIGHT WITH NORTHERLY COMING INTO THE AREA BEHIND THE FRONT. REST
OF FORECAST REMAINS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SUN JUN 17 2007/

SYNOPSIS...
A SFC LOW IS FORMING ACROSS NW NEB AS PROGGED BY THE NAM. THE
NAM12 MODEL MAY BE OVER FCSTING MOISTURE POOL ACROSS THE PANHANDLE.
OTHERWISE PAC COLD FRONT WAS PUSHING THRU CNTL WY...STG WAA WAS AIMED
AT SWRN SD WHERE CONVECTIVE INITIATION IS EXPECTED TO OCCUR MID
AFTN...THE CANADIAN COLD IS JUST NORTH OF KCPR AND DROPPING SLOWLY
SOUTH. SUBTROPICAL MOISTURE WAS OUT AHEAD OF THE SFC LOW. AT 19Z
CONVECTION WAS FIRING BETWEEN KCYS AND KBFF.

DISCUSSION...
FLASH FLOOD WATCH APPEARS TO BE ON TARGET. THE 18Z HPC QPF WAS
FINGERING PARTS OF NCNTL NEB NOT INCLUDED IN THE WATCH. THEIR TAKE
IS A LITTLE FARTHER SOUTH THAN BLENDED MODEL DATA INDICATES. 18Z
NAM12 WILL CONFIRM THE FCST SOMEWHAT. A COUNTY OF TWO MAY NEED TO
ADDED. OTHERWISE SVR WX POTENTIAL DEVELOP LATE THIS AFTN/EARLY
EVENING WITH A CONVECTIVE COMPLEX DEVELOPING OVER THE SRN NEB
PANHANDLE. ATMOSPHERIC STATE CLEARLY IMPLIES WIND DAMAGE INITIALLY
WITH THE COMPLEX QUICKLY BECOMING OUTFLOW DOMINANT. PRESUMABLY
MOISTURE WILL BE SUFFICIENT FOR HEAVY RAIN ACROSS DEUEL AND KEITH
COUNTIES BEFORE DISSIPATING EARLY THIS EVENING. THEN...BY 01-03Z
DEEP CONVECTION SHOULD BE FIRING ACROSS NW NEB. DEVELOPMENT IS
EXPECTED TO BE MOSTLY LINEAR AND SEVERE AT THE OUTSET BEFORE BECOME
MULTICELL IN NATURE LATER TONIGHT. THE FLOOD WATCH EXTENDS WELL EAST
OF THE NAM12/GFS QPF SOLNS AS THE MODELS APPEAR TO BE SHUTTING OFF
TOO QUICKLY. LIKELY THE RESULT FORCING DECREASING. FCST IS FOR THE
ONGOING CONVECTIVE COMPLEX TO DIMINISH VERY GRADUALLY AND THE HPC
FCST SHOWS THE MCS DRIFTING INTO CNTL NEB MONDAY MORNING AFTER
SUNRISE.

MONDAY THROUGH FRIDAY ...MONDAY MORNING TSTMS EXIT WITH COOLER STABLE
AIR IN PLACE THROUGH TUESDAY AM. THE NAM AND GFS ARE LIFTING THE WARM
FRONT NORTH BACK INTO SWRN NEB TUESDAY AFTN AND KEEPING IT BASICALLY
STATIONARY THROUGH WEDNESDAY NIGHT. THE FCST IS FOR MOSTLY DIURNALLY
FOCUSED TSTMS ALONG THAT FRONT TUESDAY AFTN/EVENING AND WEDS
AFTN/EVENING. THE HPC SUGGESTED AN ORGANIZED MCS FOR WEDNESDAY
NIGHT. SPC SUGGESTED WEDNESDAY AND THURSDAY WERE CONDITIONAL SEVERE
WX FCST DAYS. THE OFFICIAL FCST CALL FOR MCS DEVELOPMENT LATE IN THE
DAY OR AT NIGHT BOTH WEDNESDAY AND THURSDAY WITH FRIDAY DRY.

SATURDAY AND SUNDAY...SLIGHT CHC POPS SATURDAY. THIS FOLLOWS THE HPC
FCST.

TEMPS...THE USUAL BLEND OF NAM12 2M TEMPS AND GUIDANCE THRU WEDS
AND THEN HPC THURSDAY AND BEYOND. ALL INDICATIONS...THE GFS AND ECMWF
ARE IN GOOD AGREEMENT...ARE WARM AIR WILL CONTINUE TO BUILD ACROSS
THE ROCKIES TUESDAY AND BEYOND. 80S TO NEAR 90 ARE FCST EACH DAY.
PRESUMABLY SUBTROPICAL MOISTURE RETURNS AND INTERACTS WITH THE
WESTERLIES TO PRODUCE ACTIVE WEATHER AT TIMES.

AVIATION...
VFR WITH AREAS OF MVFR CAN BE EXPECTED THIS EVENING AS A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA ALONG AND AHEAD OF COLD FRONT. THE COLORADO PORTION OF THE
274 TWEB MAY BE LEAST IMPACTED AND SHOULD REMAIN AT VFR CONDITIONS
THROUGH THE NEXT 24 HOURS. CEILINGS COULD DROP TO AROUND 2500 FT AGL
AND VSBYS BELOW A MILE IN THE STRONGEST STORMS WITH RESTRICTIONS
MAINLY DUE TO HEAVY RAINFALL...THOUGH HAIL AND WIND GUST OVER 60 MPH
WILL BE POSSIBLE THIS EVENING. PREVAILING WIND GUSTS UP TO 35 KTS
OUTSIDE THUNDERSTORM AREA WILL BE POSSIBLE OVER EASTERN PORTIONS OF
THE 264 AND 098 TWEB ROUTES WITH STRONG SOUTHERLY WINDS AHEAD OF THE
APPROACHING COLD FRONT.

LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 23Z NEB ZONES
005>010-028-029...FLASH FLOOD WATCH TONIGHT NEB ZONES 005>010-
022>029-035>037-056-057.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ005>010-022>029-
035>037-056-057.

&&

75
Hazardous weather outlook, Jun 17, 1:38 PM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT SUN JUN 17 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-181200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT SUN JUN 17 2007 /238 PM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

VERY MOIST SUBTROPICAL AIR WILL COMBINE WITH A FRONT MOVING
THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND
TONIGHT TO PRODUCE THUNDERSTORMS. INITIALLY...SOME OF THE STORMS
MAY CONTAIN LARGE HAIL AND DAMAGING WINDS BUT AS THE STORM MERGE
BY MID EVENING...HEAVY RAINFALL WILL BECOME THE MAIN THREAT.

THE MAIN AREA OF CONCERN FOR THE LARGE HAIL AND DAMAGING WIND
GUSTS APPEARS TO BE WEST OF AN AINSWORTH TO IMPERIAL LINE THROUGH
THE MID EVENING HOURS. THE HEAVIEST RAINFALL LOOKS TO FALL ALONG
AND NORTH OF AN OGALLALA TO BURWELL LINE WHERE 2 TO 3 INCHES OF
RAIN MAY BE POSSIBLE BY MONDAY MORNING...WITH LOCALLY HIGHER
AMOUNTS UP TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A TEMPORARY BREAK FROM THUNDERSTORM DEVELOPMENT IS POSSIBLE MONDAY
BEHIND THE FRONT...BUT MOISTURE WILL RETURN TO THE REGION TUESDAY
THROUGH MUCH OF NEXT WEEK. THE BOUNDARY SHOULD RETURN NORTH AS A
WARM FRONT AND THIS WILL THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FROM THE PANHANDLE INTO
PORTIONS OF WEST CENTRAL AND SOUTHWEST NEBRASKA THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deuel

When
June 17, 6:07 PM MST to 6:23 PM MST
Where
Deuel County, 8 mi NNW of Chappell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.207, -102.529

Hail, Keith

When
June 17, 7:35 PM MST
Where
Keith County, 2 mi E of Lemoyne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.280, -101.781

Thunderstorm Wind, Arthur

When
June 17, 8:30 PM MST
Where
Arthur County, Arthur
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.570, -101.700

Thunderstorm winds broke off large tree branches which fell on and damaged playground equipment at the city park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44286, 44293, 59026.